Mushabbab Al Asiri, Mutahir A Tunio, Khalid Riaz and Muhaned Al Arifi
Background: Standard treatment for well differentiated thyroid cancer is surgery followed by adjuvant radioactive iodine-131 (RAI) therapy. To concentrate RAI in thyroid tissue, levothroxine therapy is withheld for 3-4 weeks prior to RAI therapy along with low iodine diet (LID), which results in short term hypothyroidism, which ultimately can result into mild to severe symptomatic hyponatremia with fatal complications. It is very rare complication; has been reported only in four case reports so far.
Case presentation: Here in we present a case report of 62 years Saudi, known hypertensive female on thiazide diuretic with diagnosis of papillary thyroid cancer (pT2N0M0), who was admitted for RAI therapy after total thyroidectomy. Patient was on low iodine diet for 3 weeks and she was given recombinant human thyrotropin (rhTSH) for two days prior to admission. On second day of admission (18 hours of RAI therapy), she was found confused, disoriented and was unable to recognise her family members. Blood chemistry showed low serum sodium concentration (105 mEq/L). Further investigations confirmed hypotonic hyponatremia and she was managed accordingly and she made full recovery within 48 hours of diagnosis.
Conclusion: Although low iodine diet related hyponatremia is rare complication, but consequences can be worse in patients undergoing RAI therapy, especially elderly patients who are on diuretics. Therefore, physicians should recognize this rare side effect for prompt intervention.PDF
Share this article